New Mexico, 2022

Flash Flooding and Hail in New Mexico, August 1, 2022

August 1, 2022 · NWS ABQ · 5 events in 3 counties and zones

Despite the high pressure centered more over western New Mexico, an abundant amount of moisture still resided within the atmosphere. This led to scattered to numerous showers and thunderstorms across much of the central and western New Mexico, some of which produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Despite the high pressure centered more over western New Mexico, an abundant amount of moisture still resided within the atmosphere. This led to scattered to numerous showers and thunderstorms across much of the central and western New Mexico, some of which produced very heavy rainfall. Flash flooding and even a report of large hail was reported across portions of central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 1, 2:29 PM MST, 1 minute earlier.

Area forecast discussion, Aug 1, 2:29 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 PM MDT Mon Aug 1 2022

.SYNOPSIS...
With high pressure over the forecast area, high temperatures will be
a few to several degrees above normal across most of northern and
central New Mexico Tuesday through Thursday. Tuesday will also
feature a downtick in thunderstorm coverage, but locally heavy
rainfall will continue to be possible. A moist backdoor front will
dive into the state Wednesday and Wednesday night enabling
thunderstorm coverage and rainfall intensity to increase both
Wednesday and Thursday. Temperatures will trend cooler Friday into
early next week as high pressure aloft shifts to the northeast of
New Mexico allowing better monsoon moisture to stream northward with
increased thunderstorm coverage mainly over central and western
areas.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
Satellite imagery indicates the upper high center reorganizing over
eastern Arizona and western New Mexico this afternoon with
potentially some drier air aloft becoming entrained in the
circulation. Still, storms developed over the higher terrain as in
previous days and were moving erratically south of I-40 while
tracking to the southeast over north central and into northeast New
Mexico. Locally heavy rain continues to be possible with no changes
anticipated to the ongoing Flood Watch as storms this afternoon seem
to be focusing on or near active burn scars. The HRRR doesn't seem
to latch onto much convection continuing beyond midnight while the
NAM12 keeps at least isolated activity going over the northwest
third to half of the CWA after midnight. Therefore kept widespread
but low pops going into the overnight. Little change expected for
Tuesday as storms again form over the higher terrain and move in a
southerly direction. Forecast highs over the eastern plains Tuesday
will warm to 100-102 from Tucumcari through Ft Sumner and Roswell
but not expecting a prolonged period of 100+ highs as was experienced
for a good part of July at Roswell.

99

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
The 500 mb high pressure center will linger over the Four Corners on
Wednesday, when a moist backdoor front will move southwestward into
NM invigorating shower and thunderstorm coverage and rainfall
intensity along and east of the central mountain chain. Scattered to
isolated storms are forecast to return farther west, except for more
numerous activity over the southwest mountains where the best
moisture will exist. With the mid-level high pressure system still
in close proximity, high temperatures will vary from a few degrees
above normal over northwest areas to as much as 10 degrees above
normal over the southeast.

Look for an uptick in thunderstorm coverage and rainfall intensity
areawide on Thursday. Late Wednesday and Wednesday night the moist
backdoor front, probably aided by gusty thunderstorm outflow, will
push through gaps in the central mountain chain with a potentially
gusty east wind below canyons opening into the central valley
(especially around Albuquerque). The front will increase low level
moisture as it pushes westward to the continental divide Wednesday
night. Then, the mid-level high pressure center will begin to shift
eastward along the CO/NM border Thursday, allowing better monsoon
moisture northward over NM from Mexico. Models, particularly the GFS,
also depict a disturbance embedded in the periphery of the ridge
invigorating convection over southwest NM Thursday and Thursday
evening, while a moist low level return flow advances across the
forecast area from the southeast.

Friday through Monday the mid-level high pressure system will shift
further east of NM varying its center around the OK/KS border. This
will enable a fairly traditional stream of monsoon moisture to
continue crossing western and north central NM out of Mexico, with
embedded disturbances at times, enabling daily rounds of scattered to
numerous showers and thunderstorms to continue favoring central and
western areas. Temperatures will also cool below normal with all the
moisture in place, except for the far eastern plains where readings
should be a few degrees above normal each day.

44

&&

.FIRE WEATHER...
Locally heavy rain associated with slow moving thunderstorms will
continue for the foreseeable future. There may be an uptick in
showers and storms Thursday into Friday. The upper high center will
wobble over the region, then drift back to the east late this week,
only to return back over the central and southern Rockies by the
middle of next week. Cell motion through tonight will be slower and
erratic south of I-40 and to the southeast over northern New Mexico.
High temperatures through Saturday won't stray too far from normal.

Areas of fair to poor ventilation are forecast each day, but may be
more widespread Friday and Saturday.

99

&&

.AVIATION...
18Z TAF CYCLE
Upper high center of circulation reforming over ern AZ/wrn NM during
the next 24 hrs. Mts becoming occasionally obscured. Sct-nmrs
showers and tstms to again develop over the higher terrain by 19Z
then move to the east and se over nrn NM or more slowly and
erratically south of I-40. Brief MVFR to IFR cigs/vsbys possible in
the stronger storms along with erratic gusty winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  91  64  94 /  20   5   0   5
Dulce...........................  54  86  54  89 /  20  20   5  40
Cuba............................  59  85  59  88 /  20  10   0  20
Gallup..........................  59  88  59  89 /  20  20  10  20
El Morro........................  57  83  56  85 /  30  20  20  30
Grants..........................  58  86  56  89 /  30  20  10  20
Quemado.........................  59  85  58  86 /  30  30  20  40
Magdalena.......................  63  86  62  88 /  20  40  20  30
Datil...........................  59  83  57  85 /  30  40  30  40
Reserve.........................  61  89  60  91 /  20  50  30  60
Glenwood........................  68  93  67  94 /  20  40  30  60
Chama...........................  51  80  52  82 /  30  30   5  40
Los Alamos......................  59  84  61  85 /  30  20   5  40
Pecos...........................  58  87  61  86 /  30  20   5  50
Cerro/Questa....................  51  83  51  84 /  30  30  10  60
Red River.......................  47  78  47  78 /  40  30  10  70
Angel Fire......................  47  78  46  78 /  40  30  10  70
Taos............................  54  86  54  86 /  30  20  10  60
Mora............................  54  84  55  83 /  40  30  10  60
Espanola........................  55  91  56  93 /  30  20   5  40
Santa Fe........................  60  87  61  87 /  30  20   5  50
Santa Fe Airport................  59  89  61  89 /  30  20   5  40
Albuquerque Foothills...........  67  91  68  94 /  30  20  10  30
Albuquerque Heights.............  68  92  69  96 /  30  20  10  20
Albuquerque Valley..............  63  94  62  98 /  30  10  10  10
Albuquerque West Mesa...........  68  92  68  96 /  30  10   5  20
Belen...........................  69  95  68  98 /  20  20  10  20
Bernalillo......................  65  94  65  99 /  30  20   5  20
Bosque Farms....................  65  94  65  97 /  20  20  10  10
Corrales........................  67  94  66  98 /  30  20   5  20
Los Lunas.......................  67  94  67  97 /  20  20  10  10
Placitas........................  64  91  65  94 /  30  20   5  30
Rio Rancho......................  67  93  67  97 /  30  20   5  20
Socorro.........................  70  95  68  99 /  20  20  20  20
Sandia Park/Cedar Crest.........  61  85  62  86 /  30  20  10  30
Tijeras.........................  63  88  63  90 /  30  20  10  30
Edgewood........................  60  88  61  90 /  30  20  10  30
Moriarty/Estancia...............  58  90  59  91 /  30  20  10  30
Clines Corners..................  59  87  60  86 /  30  20  10  40
Mountainair.....................  61  88  62  90 /  30  30  20  20
Gran Quivira....................  63  89  64  91 /  20  20  20  30
Carrizozo.......................  67  92  69  94 /  20  20  10  30
Ruidoso.........................  60  83  61  85 /  20  40  20  40
Capulin.........................  58  86  60  83 /  20  30  20  40
Raton...........................  58  90  59  88 /  30  30  10  50
Springer........................  57  89  58  89 /  30  30  10  50
Las Vegas.......................  57  88  58  86 /  40  30  10  50
Clayton.........................  65  94  67  92 /  10  20  10  20
Roy.............................  61  90  62  89 /  30  20  10  40
Conchas.........................  64  94  64  98 /  30  20  10  30
Santa Rosa......................  67  96  68  95 /  40  20  10  20
Tucumcari.......................  72 102  72  99 /  20  10  10  10
Clovis..........................  68  98  70  98 /  10  10   5  20
Portales........................  70 100  71 101 /  10  10   5  20
Fort Sumner.....................  71 100  71  99 /  20  20  10  20
Roswell.........................  72 102  73 104 /   5  20   5  20
Picacho.........................  66  94  67  96 /  10  30  20  30
Elk.............................  63  89  64  92 /  10  30  10  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for the following zones...
NMZ208-211-214-215-226-228-229-241.

&&

In the hours before

Local storm report, Aug 1, 10:35 AM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      3 WNW EL PORVENIR       35.70N 105.42W
07/29/2022                   SAN MIGUEL         NM   OTHER FEDERAL

            DELAYED REPORT OF FLASH FLOOD/DEBRIS FLOW
            WITH ROCK SLIDE ON COUNTY ROAD 65 NEAR E.V.
            CAMPGROUND. 3 PEOPLE RESCUED FROM FLOODING
            IN THIS AREA.

&&
Special weather statement, Aug 1, 1:11 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
211 PM MDT Mon Aug 1 2022

NMZ211-218-012045-
Santa Fe Metro Area-Jemez Mountains-
211 PM MDT Mon Aug 1 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
SANDOVAL COUNTY THROUGH 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jemez Springs, or 21 miles southwest of Los Alamos, moving southeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portions of the Cerro Pelado burn scar, Jemez Springs, Jemez State
Monument, Cochiti Lake, Cochiti Pueblo and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 10679 3585 10663 3565 10629 3545 10652
TIME...MOT...LOC 2009Z 313DEG 20KT 3574 10665

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Albuquerque radar (KABX), 152 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, San Miguel

When
August 1, 2:30 PM MST to 7:00 PM MST
Where
San Miguel County, San Antonio to 0.08 mi ESE of San Antonio
Cause
Heavy Rain / Burn Area
Property damage
$20,000
Reported by
Public
Coordinates
35.630, -105.250

Heavy rain over the Calf Canyon burn scar during the afternoon drained towards the Las Vegas area through the evening hours. An inebriated motorcyclist attempted to cross a flooded low water crossing at Gallinas Creek and El Llano Road in Las Vegas, but had to be rescued when they failed. Any potential injuries to the motorcyclist are unknown. Timing of this event is a rough estimate given radar. Damages are estimated.

Flash Flood, Sandoval

When
August 1, 3:30 PM MST to 5:00 PM MST
Where
Sandoval County, 1.92 mi WSW of Rio Rancho to 1.89 mi WSW of Rio Rancho
Cause
Heavy Rain
Reported by
Public
Coordinates
35.256, -106.689

A member of the public reported that the intersection of Spring Drive SE and Black Hills Road SE near Cabezon was underwater from fast flowing flood waters. No damages were reported.

Flash Flood, Santa Fe

When
August 1, 4:50 PM MST to 6:30 PM MST
Where
Santa Fe County, 5.13 mi NNW of Edgewood to 4.82 mi NNW of Edgewood
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.140, -106.230

Heavy rain caused 4 to 6 inches of fast moving water to impact the intersection of Frost and Broken Arrow near Sedillo. No damages were reported.

Hail, San Miguel

When
August 1, 6:40 PM MST to 6:50 PM MST
Where
San Miguel County, Villanueva
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.270, -105.360

A COOP observer near Villanueva reported dime to quarter size hail from a thunderstorm.

Flash Flood, San Miguel

When
August 1, 6:40 PM MST to 8:00 PM MST
Where
San Miguel County, Villanueva to 0.91 mi WNW of Villanueva
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
35.270, -105.360

A COOP observer near Villanueva reported that the heavy rain caused flooding with water over roadways within the village. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035418, 1034468, 1034470, 1034466, 1034467.